Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 11:10 AM CDT for Dickinson County, Iowa. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2000, 11:10 AM CDT (16:10 UTC)
- Expired
- May 18, 2000, 11:20 AM CDT
- In force
- 10 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 18, 8:50 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 850 AM CDT THU MAY 18 2000 WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND CUT BACK ON MORNING PRECUIP WORDING SOUTH. BEST SEVERE POTENTIAL NOW LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST OF I-35. GOOD MINI SUPERCELL DAY. .DSM...NONE SEARCY
In the hours before
Special weather statement, May 18, 6:05 AM CDT, 5 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAPE WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
Special weather statement, May 18, 6:20 AM CDT, 4 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU MAY 18 2000 HAZARD--SCATTERED THUNDERSTORMS. A FEW STORMS MAY PRODUCE HAIL UP TO AN INCH AND STRONG WINDS. AREA OF CONCERN--ALONG AND EAST OF A LINE EXTENDING FROM MASON CITY TO AUDUBON THIS MORNING AND THEN SOUTH OF A LINE EXTENDING FROM MARSHALLTOWN TO DES MOINES TO BEDFORD THIS AFTERNOON. TIMING DETAILS--THIS MORNING AND THIS AFTERNOON TO 300 PM. METEOROLOGICAL COMMENTS--A STRONG SURFACE AND UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WILL SLOWLY MOVE EAST ACROSS NORTHERN MISSOURI TODAY. AN OUTFLOW BOUNDARY EXTENDED FROM MASON CITY TO JUST NORTH OF AUDUBON WAS PUSHING SOUTHEAST ACROSS THE STATE. CENTRAL AND SOUTHERN SECTIONS OF THE STATE REMAIN CAPPED THIS MORNING. IT IS ANTICIPATED THAT THE CAP WILL QUICKLY ERODE THIS MORNING AS MID AND UPPER LEVEL COOL OCCURS. SO AS THUNDERSTORMS DEVELOP EITHER ALONG THE OUTFLOW BOUNDARY OR MOVE ACROSS IT...THERE WILL BE THE POSSIBILITY THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY WINDS. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUP ACTIVATION MAY BE REQUIRED OVER CENTRAL AND SOUTHEASTERN SECTIONS OF THE DES MOINES FORECAST AREA THIS MORNING AND THIS AFTERNOON. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| May 18, 10:34 AM CDT | Tornado Warning | DMX | Adair, Cass | 21 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Story | 31 min |
| May 18, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 31 min |
| May 18, 10:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 31 min |
| May 18, 10:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 31 min |
| May 18, 11:00 AM CDT | Tornado Warning | DMX | Audubon, Cass | 30 min |
| May 18, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 46 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| May 18, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 28 min |
| May 18, 11:36 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 29 min |
| May 18, 11:51 AM CDT | Tornado Warning | DMX | Polk, Warren | 29 min |
| May 18, 12:07 PM CDT | Tornado Warning | DMX | Jasper, Marion | 28 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 18, 12:48 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.